Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 27, NWS Wichita, KS

May 3, 20146 counties in Kansas

NWS Wichita, KS issued this red flag warning at May 3, 2014, 9:46 PM CDT for 6 counties in Kansas. It took effect at May 4, 2014, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2014, 9:46 PM CDT (02:46 UTC)
In effect from
May 4, 2014, 12:00 PM CDT
Expired
May 4, 2014, 9:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 30 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
4248 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WWUS83 KICT 040246
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT SAT MAY 3 2014

...EXTREME GRASSLAND FIRE DANGER SUNDAY OVER SOUTH-CENTRAL
KANSAS...

KSZ067-068-082-083-091-092-041800-
/O.NEW.KICT.FW.W.0027.140504T1700Z-140505T0200Z/
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
946 PM CDT SAT MAY 3 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067...068...
082...083...091 AND 092...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM NOON TO 9 PM CDT SUNDAY.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST OVER SOUTH-CENTRAL
  KANSAS SUNDAY.

* TIMING...WILL BE FROM AROUND NOON THROUGH THE EVENING HOURS
  SUNDAY.

* WINDS...WILL BE OUT OF THE SOUTHWEST AT 20 TO 30 MPH WITH GUSTS
  UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
1 follow-up statement
274 
WWUS83 KICT 050218
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CDT SUN MAY 4 2014

KSZ067-068-082-083-091-092-050330-
/O.EXP.KICT.FW.W.0027.000000T0000Z-140505T0200Z/
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
918 PM CDT SUN MAY 4 2014

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 067...068...082...083...091 AND 092...

EXTREME GRASSLAND FIRE DANGER HAS SUBSIDED FOR THE NIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at May 3, 6:18 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 3, 6:18 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT SAT MAY 3 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 314 PM CDT SAT MAY 3 2014

THE CENTRAL PLAINS SITS UNDER SLIGHT NORTHWESTERLY FLOW AS THE
UPPER TROUGH THAT BROUGHT US SUCH COOL WEATHER LAST WEEK FINALLY
EXITS THE EAST COAST. A LACK OF UPPER DYNAMICS NEAR THE PLAINS IS
KEEPING US DRY AND ALLOWING THE HEAT TO BE TURNED UP. A SURFACE
BOUNDARY IS SITTING ACROSS CENTRAL/EAST CENTRAL KANSAS...KEEPING
TEMPS SLIGHTLY COOLER...BUT STILL ABOVE NORMAL TEMPS UNDER MAXIMUM
INSOLATION.

BILLINGS WRIGHT

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 314 PM CDT SAT MAY 3 2014

HEAT CONTINUES TO BE THE NEAR TERM CONCERN. THE UPPER LEVEL RIDGE
WILL FLATTEN OUT SUNDAY...AS THE SURFACE LOW MEANDERS AROUND
WESTERN KANSAS. THE BOUNDARY WILL TIGHTEN AGAIN
TOMORROW...BISECTING EASTERN KANSAS FROM THE NORTH/SOUTH. KEEPING
WITH THE FORECAST THE PAST DAY OR TWO...FORECAST TEMPERATURES ON
SUNDAY ARE ALREADY EXCEEDING RECORDS FOR MAY 4TH. SEE THE CLIMATE
SECTION FOR MORE DETAILS. HIGHS IN THE 90S AND APPROACHING 100
WILL BE LIKELY ACROSS MOST OF THE AREA.

THE BOUNDARY WILL SAG SOUTHWARD ON MONDAY WHICH WILL BRING SOME
SLIGHT...ALBEIT VERY SLIGHT RELIEF TO THE HEAT. HIGHS ON MONDAY
WILL BE IN THE 80S TO LOW 90S.

BY TUESDAY THE MAIN UPPER TROUGH WILL BEGIN TO PUSH INTO THE
WESTERN CONUS. THIS WILL PUSH THE RIDGE EASTWARD AND BRING THE
AREA INTO SOUTHWESTERLY UPPER LEVEL FLOW. THE DRY LINE WILL
CONTINUE TO MOVE ACROSS THE STATE FROM WEST TO EAST DURING THE
DAY. WINDS ARE EXPECTED TO INCREASE FROM THE SOUTH AS THE BOUNDARY
LIFTS QUICKLY BACK TO THE NORTH. TEMPERATURES WILL AGAIN REACH
BACK INTO THE 90S AND SOME RECORDS COULD AGAIN BE THREATENED. SEE
THE CLIMATE SECTION BELOW FOR RECORD HIGHS ON TUESDAY.

BILLINGS WRIGHT

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 314 PM CDT SAT MAY 3 2014

THIS PERIOD OF THE FORECAST IS DOMINATED BY THE NEXT UPPER LEVEL
SYSTEM AND THE CHANCE FOR PRECIPITATION. THE UPPER TROUGH WILL
MOVE EASTWARD OVER THE REGION WITH THE SURFACE LOW...AND
ASSOCIATED COLD FRONT AND DRYLINE OVER KANSAS. THERE IS SOME
INDICATION THAT THERE COULD BE SOME THUNDERSTORM DEVELOPMENT ALONG
THE DRYLINE WEDNESDAY EVENING...THE LATER...MORE QUESTIONABLE
PERIODS OF THE NAM AND THE ECMWF INDICATE THIS POSSIBILITY...BUT
HAVE LEFT THE FORECAST DRY AT THIS TIME DUE TO UNCERTAINTY.

THE PERIOD THAT IS OF MORE CONCERN FOR PRECIPITATION POTENTIAL
AND SEVERE CHANCES IS THURSDAY. THE UPPER DISTURBANCE WILL BEGIN
TO EJECT NORTHEAST WITH AMPLE DYNAMICS FOR THUNDERSTORM
DEVELOPMENT. THE BEST CHANCES FOR STORMS AT THIS TIME LOOK TO BE
OVER SOUTH CENTRAL TO SOUTHEAST KANSAS...BUT THIS IS STILL VERY
EARLY. PLEASE STAY TUNED TO THE FORECAST AS THE PERIOD NEARS.

THE GFS AND ECMWF DO BEGIN TO HAVE SOME DISCREPANCIES WITH HOW THE
UPPER WAVE WILL EVOLVE BEYOND THURSDAY. THE GFS KEEPS A PIECE OF
THE DISTURBANCE SOUTH OVER NEW MEXICO...WHILE THE ECMWF PULLS THE
WHOLE WAVE THROUGH THE PLAINS OFF TO THE EAST. CHANCES FOR PRECIP
ON FRIDAY AND SATURDAY LOOK TO BE MINIMAL. HOWEVER...THIS WAVE
WILL KNOCK TEMPERATURES BACK DOWN CLOSER TO NORMAL FOLLOW THE COLD
FRONT THURSDAY NIGHT/FRIDAY MORNING.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 618 PM CDT SAT MAY 3 2014

QUIET VFR CONDITIONS ANTICIPATED THROUGH THE NEXT 24 HOURS. A
WEST-EAST ORIENTED FRONT WILL REMAIN SITUATED ALONG GENERALLY THE
I-70 CORRIDOR THROUGH SUNDAY...MAKING FOR A CHALLENGING WIND
FORECAST FOR SLN-RSL...WITH EAST WINDS NORTH OF THE FRONT AND
BREEZY SOUTHWEST WINDS SOUTH OF THE FRONT. STOUT SOUTHWEST WINDS
ANTICIPATED FOR HUT-ICT-CNU SUNDAY.

ADK

&&

.FIRE WEATHER...
ISSUED AT 314 PM CDT SAT MAY 3 2014

DESPITE SOME LIGHTER WINDS THE EXTREME TEMPERATURES AND LOW DEW
POINTS WILL CAUSE THE GRASSLAND FIRE DANGER INDEX TO BE VERY
HIGH...APPROACHING EXTREME ACROSS SOUTH CENTRAL KANSAS SUNDAY
AFTERNOON. THEN REACHING VERY HIGH ON TUESDAY. HOWEVER THE
STRONGER WINDS ON WEDNESDAY NEXT WEEK WILL CAUSE VERY HIGH
GRASSLAND DANGER ACROSS THE AREA WITH EXTREME WEST OF I-135.

BILLINGS WRIGHT

&&

.CLIMATE...
ISSUED AT 314 PM CDT SAT MAY 3 2014

RECORD HIGH TEMPERATURES WILL BE IN JEOPARDY SUNDAY AND AGAIN ON
TUESDAY AS TEMPERATURES SOAR.

RECORD HIGHS ON MAY 4TH
WICHITA...94 IN 1963
CHANUTE...92 IN 1909
RUSSELL...95 IN 2012
SALINA....95 IN 2012

RECORD HIGHS ON MAY 6TH
WICHITA...91 IN 1986
CHANUTE...91 IN 1909
RUSSELL...98 IN 2004
SALINA....94 IN 1955

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  98  59  89 /   0   0   0   0
HUTCHINSON      56  97  56  87 /   0   0   0   0
NEWTON          57  96  59  88 /   0   0   0   0
ELDORADO        58  95  61  88 /   0   0   0   0
WINFIELD-KWLD   58  97  62  92 /   0   0   0   0
RUSSELL         53  97  55  83 /   0   0   0   0
GREAT BEND      53  98  54  85 /   0   0   0   0
SALINA          55  95  55  84 /   0   0   0   0
MCPHERSON       55  96  55  86 /   0   0   0   0
COFFEYVILLE     60  93  64  90 /   0   0   0   0
CHANUTE         59  92  63  88 /   0   0   0   0
IOLA            59  91  62  86 /   0   0   0   0
PARSONS-KPPF    60  93  65  90 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 3, 3:35 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT SAT MAY 3 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
335 PM CDT SAT MAY 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE ACROSS ALL OF SOUTH
CENTRAL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A VERY HIGH GRASSLAND FIRE DANGER EXISTS ACROSS ALL OF SOUTH-
CENTRAL KANSAS SUNDAY AFTERNOON.

GUSTY SOUTH WINDS WILL RETURN ON WEDNESDAY CAUSING VERY HIGH
GRASSLAND FIRE DANGER ACROSS THE WHOLE AREA WITH EXTREME FIRE
DANGER POSSIBLE WEST OF I-135.

A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTH-CENTRAL
KANSAS WEDNESDAY AFTERNOON WITH THE CHANCES GRADUALLY INCREASING
WEDNESDAY NIGHT. THE BEST CHANCE OF THUNDERSTORMS SHOULD OCCUR
THURSDAY AFTERNOON AND THURSDAY NIGHT...SOME OF THESE STORMS COULD
BE STRONG OR SEVERE. PLEASE STAY TUNED TO LATER FORECASTS AS
DETAILS ARE REFINED. PRECIPITATION CHANCES WILL DIMINISH INTO THE
WEEKEND AS THE COLD FRONT EXITS TO THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS WRIGHT

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.